Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 96, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 8, 2003, 9:40 AM EDT for Preston County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2003, 9:40 AM EDT (13:40 UTC)
- Expired
- Jul 8, 2003, 11:45 AM EDT
- In force
- 2 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 13:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 1.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 081343 FFWPBZ WVC077-081545- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 940 AM EDT TUE JUL 8 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... PRESTON COUNTY IN WEST VIRGINIA * UNTIL 1145 AM EDT * AT 940 AM EDT...PRESTON COUNTY EMERGENCY MANAGEMENT OFFICIALS REPORTED BULL RUN CREEK OUT OF ITS BANKS AND CAUSING FLOODING NEAR THE TOWN OF BULL RUN. * OTHER LOCATIONS IN THE WARNING INCLUDE...MASONTOWN...ROWLESBURG AND TERRA ALTA... <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 8:30 AM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 8, 8:30 AM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 830 AM EDT TUE JUL 8 2003 PER LATEST RADAR DATA, HAVE DISCONTINUED THE SEVERE THUNDERSTORM WATCH. PER RECENT HEAVY RAIN, HOWEVER, WILL KEEP FLOOD WATCH GOING THROUGH TONIGHT. PER SATELLITE DATA, THERE MAY NOT BE MUCH SUNSHINE UNTIL THIS AFTERNOON. CONSEQUENTLY THUNDERSTORMS MAY NOT RE-FIRE UNTIL MID OR LATE AFTERNOON. PER RUC, AN EAST-WEST THETA-E BOUNDARY MAY STRENGTHEN LATER TODAY. THERE CAN BE SOME MOISTURE FLUX CONVERGENCE OVER THE UPPER OHIO VALLEY LATER TODAY ALSO. THE ETA SHOWS A LOW PRESSURE CENTER MOVING THROUGH THE OHIO VALLEY TONIGHT INTO WEDNESDAY. SO ANOTHER REASON, THUNDERSTORMS SHOULD BECOME LIKELY AGAIN TONIGHT INTO WEDNESDAY. THIS MAY NECESSITATE EXTENDING THE FLOOD WATCH. THE GFS SHOWS THE NEXT ROUND OF CONCENTRATED THUNDERSTORMS CAN BE THURSDAY. ...GIORDANO .PBZ... MD...FLOOD WATCH TODAY AND TONIGHT. OH...FLOOD WATCH TODAY AND TONIGHT. PA...FLOOD WATCH TODAY AND TONIGHT. WV...FLOOD WATCH TODAY AND TONIGHT.
Hazardous weather outlook, Jul 8, 5:18 AM EDT, 4 hours 22 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-080915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 518 AM EDT TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO POSE SEVERAL HAZARDS TODAY AND TONIGHT. THUNDERSTORM WINDS CAN GO OVER 60 MPH AND CAUSE DAMAGE, HAIL CAN BE LARGER THAN 1 INCH, AND THERE CAN BE PERIODS OF CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORM RAINS THAT CAN EXCEED 1.5 INCHES IN LESS THAN 2 HOURS WILL CAUSE FLOODING ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN... NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO CONTINUE TO POSE A THREAT OF HAZARDOUS WEATHER INTO AT LEAST THURSDAY, IF NOT FRIDAY. THUNDERSTORM WINDS CAN GO OVER 60 MPH AND CAUSE DAMAGE, HAIL CAN BE LARGER THAN 1 INCH, AND THERE CAN BE PERIODS OF CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORM RAINS THAT CAN EXCEED 1.5 INCHES IN LESS THAN 2 HOURS WILL CAUSE FLOODING ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY.
In the hours before
Special weather statement, Jul 8, 7:48 AM EDT, 1 hour 52 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-080815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 748 AM EDT TUE JUL 8 2003 SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON LAWRENCE MERCER VENANGO WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO PRESTON TUCKER WETZEL IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS FOR NOW, ALL THE THUNDERSTORMS HAVE DECREASED BELOW SEVERE LIMITS.
Local storm report, Jul 8, 8:09 AM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
809 AM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0751 AM GIBSONIA PA WIND DAMAGE
07/08/03 ALLEGHENY LARGE BRANCHES DOWN.
REPORTED BY PUBLIC
0700 AM WEIRTON WV FLASH FLOODS
07/08/03 HANCOCK FLOODING KINGS CREEK.
REPORTED BY LAW ENFORCEMENT
0700 AM CHESTER WV WIND DAMAGE
07/08/03 HANCOCK TREES DOWN. REPORTED BY
LAW ENFORCEMENT
0700 AM WEIRTON WV WIND DAMAGE
07/08/03 HANCOCK TREES DOWN. REPORTED BY
LAW ENFORCEMENT
0650 AM COLLIERS WV WIND DAMAGE
07/08/03 BROOKE TREE DOWN. REPORTED BY LAW
ENFORCEMENT
0700 AM WASHINGTON PA WIND DAMAGE
07/08/03 WASHINGTON TREES DOWN. REPORTED BY
LAW ENFORCEMENT
0700 AM FREDERICKSTOWN PA WIND DAMAGE
07/08/03 WASHINGTON TREES DOWN. REPORTED BY
LAW ENFORCEMENT
0756 AM KINGWOOD WV FLASH FLOODS
07/08/03 PRESTON STREAM FLOODING. REPORTED
BY LAW ENFORCEMENTLocal storm report, Jul 8, 8:26 AM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
826 AM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 AM CAARMICHAELS PA FLASH FLOODS
07/08/03 GREENE STREAM FLOODING. REPORTED
BY LAW ENFORCEMENT
0825 AM HANOVER PA FLASH FLOODS
07/08/03 BEAVER ROAD WASHED OUT. REPORTED
BY LAW ENFORCEMENT
0815 AM PERRYOPOLIS PA FLASH FLOODS
07/08/03 FAYETTE STREAM FLOODING. REPORTED
BY LAW ENFORCEMENTLocal storm report, Jul 8, 8:39 AM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
839 AM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 AM COUNTYWIDE WV FLASH FLOODS
07/08/03 TUCKER STREAMS OVER BANKS
THROUGHOUT COUNTY. REPORTED
BY LAW ENFORCEMENTLocal storm report, Jul 8, 8:54 AM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
854 AM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 AM BEAVER FALLS PA WIND DAMAGE
07/08/03 BEAVER TREES DOWN. REPORTED BY
LAW ENFORCEMENTLocal storm report, Jul 8, 9:30 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
930 AM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 AM CADIZ OH WIND DAMAGE
07/08/03 HARRISON TREE DOWN. REPORTED BY LAW
ENFORCEMENT
1130 PM NEW PHILADELPHIA OH WIND DAMAGE
07/07/03 TUSCARAWAS TREE DOWN. REPORTED BY LAW
ENFORCEMENT
1110 PM LORE CITY OHIO WIND DAMAGE
07/07/03 GUERNSEY TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT
1045 PM CAMBRIDGE OH WIND DAMAGE
07/07/03 GUERNSEY TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENTThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 2:53 AM EDT | Severe Thunderstorm Warning | PBZ | Hancock | 37 min |
| Jul 8, 5:04 AM EDT | Severe Thunderstorm Warning | PBZ | Hancock | 56 min |
| Jul 8, 6:27 AM EDT | Severe Thunderstorm Warning | PBZ | Brooke | 33 min |
| Jul 8, 6:33 AM EDT | Flash Flood Warning | PBZ | Monongalia | 3 hr |
| Jul 8, 6:38 AM EDT | Flash Flood Warning | PBZ | Preston | 3 hr |
| Jul 8, 6:50 AM EDT | Severe Thunderstorm Warning | PBZ | Hancock | 55 min |
| Jul 8, 6:52 AM EDT | Flash Flood Warning | PBZ | Hancock | 3 hr |
| Jul 8, 7:59 AM EDT | Flash Flood Warning | PBZ | Tucker | 3 hr |
| Jul 8, 9:49 AM EDT | Flash Flood Warning | PBZ | Monongalia | 116 min |
| Jul 8, 7:21 PM EDT | Severe Thunderstorm Warning | PBZ | Brooke, Hancock | 39 min |
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.